Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 8, NWS Sioux Falls, SD

October 18, 20197 counties in Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this wind advisory at Oct 18, 2019, 3:25 AM CDT for 7 counties in Iowa; Jackson County, Minnesota. It took effect at Oct 18, 2019, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 3:25 AM CDT (08:25 UTC)
In effect from
Oct 18, 2019, 10:00 AM CDT
Expired
Oct 18, 2019, 6:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Woodbury County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS73 KFSD 180825
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
325 AM CDT Fri Oct 18 2019

IAZ003-013-014-021-022-031-032-MNZ090-182300-
/O.NEW.KFSD.WI.Y.0008.191018T1500Z-191018T2300Z/
Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-Jackson-
325 AM CDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Dickinson, O'Brien, Clay, Cherokee, Buena 
  Vista, Woodbury and Ida Counties. In Minnesota, Jackson County.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
2 follow-up statements
605 
WWUS73 KFSD 181537
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1037 AM CDT Fri Oct 18 2019


IAZ003-013-014-021-022-031-032-MNZ090-182300-
/O.CON.KFSD.WI.Y.0008.000000T0000Z-191018T2300Z/
Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-Jackson-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Sheldon, Hartley, Sanborn, Spencer, Cherokee, Storm Lake, 
Sioux City, Ida Grove, Holstein, Battle Creek, Jackson, 
and Lakefield
1037 AM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...In Iowa, Dickinson, O'Brien, Clay, Cherokee, Buena 
  Vista, Woodbury and Ida Counties. In Minnesota, Jackson 
  County. 

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
178 
WWUS73 KFSD 182248
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
548 PM CDT Fri Oct 18 2019

IAZ003-013-014-021-022-031-032-MNZ090-190000-
/O.EXP.KFSD.WI.Y.0008.000000T0000Z-191018T2300Z/
Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-Jackson-
548 PM CDT Fri Oct 18 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds are expected to continue to diminish toward and after sunset.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 17, 10:37 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Oct 17, 10:37 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Thu Oct 17 2019

.SHORT TERM...(This Evening through Friday)
Issued at 401 PM CDT Thu Oct 17 2019

A broad area of mid/high clouds are streaming eastward out of the
western High Plains this afternoon, and these will push across our
area during the overnight hours. The surface gradient will increase
during the night with an approach of a surface trough from the west,
and this will result in breezy southeasterly winds. Due to these two
factors it will be a mild night with lows in the mid 40s to around
50.

On Friday the aforementioned surface trough/frontal boundary begins
to push across our CWA as an upper level trough slides into the
Northern Plains. With good mixing and the strong southerly flow, it
will be a warm day for this time of year with highs in the mid 60s
to lower 70s. It will remain dry through the day.

.LONG TERM...(Friday Night through Thursday)
Issued at 401 PM CDT Thu Oct 17 2019

The frontal boundary will continue to push eastward and exit our
area late Friday evening. Moisture with the system is rather sparse,
though a few models are spitting out light QPF, so introduced small
pops over parts of northwestern IA during the evening. With clearing
skies, dying winds, and cold air advection behind the front, it will
be a cooler night with lows down into the lower to mid 40s. Saturday
will be slightly cooler, though still just above normal for this
time of year, with highs lower to mid 60s and light winds.

Upper level energy drifts out of the Pacific Northwest on Saturday
night, with a deepening upper level trough developing over the
Northern Plains by Sunday. At the surface, low pressure winds up
over southeastern SD/eastern NE, bringing increasing rain chances to
our area for Sunday into Monday. By Sunday afternoon, some
instability works into the area, so may even see a few thunderstorms
through the afternoon and evening. In addition, winds will begin to
crank up, leading to a prolonged period of breezy to windy
conditions lingering through Tuesday. Soundings supported winds
stronger than the given NBM winds, so generally increased winds for
Sunday through Tuesday in coordination with surrounding offices.
With the departure of the system, temperatures will cool down with
highs upper 40s and 50s for Monday/Tuesday.

Models are still hinting at another system toward Wednesday night
and Thursday of next week, though there remains enough differences
that confidence is low in any one solution. Thermal profiles do look
a little cooler with this system, so cannot rule out some snow
potential during at least part of the period, so it will be
something to watch.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1033 PM CDT Thu Oct 17 2019

Upper level clouds continue to stream overhead with primarily VFR
conditions expected thru the period. Some minor suggestion in a
couple models that there could be a bit of MVFR clouds around
daybreak Friday morning, however confidence is quite low in this
scenario. Otherwise, breezy southerly winds are expected Friday
ahead of an incoming front that will eventually shift winds out of
the west/northwest.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Kalin
Hazardous weather outlook, Oct 17, 4:27 AM CDT, 22 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Thu Oct 17 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
427 AM CDT Thu Oct 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds are expected on Monday, with gusts approaching 45 mph
at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.